Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
mirabellab

Overly sensitive skin after Accutane

Hello all... I finished taking a 6 month course of Accutane about a year ago. I had really clear beautiful skin for about six months. And luckily, I no longer have cystic acne. I started using Proactiv (again) because I was getting a small breakout. Unfortunately, I found out that my skin is now extremely sensitive and I can no longer use Proactiv. I went to a Dermatologist who prescribed Retin-A, then Differin, and finally, Clindamycin. Unfortunately, my face broke out into a rash after using every one of these products. I was wondering if anyone else has developed really sensitive skin after using Accutane? If so, what works for you? I am truly at a loss. I only have mild acne but I would like a better result.

Currently, I use Cetephil Gentle Cleanser and Complex 15 moisturizer x2 every day. As of now, I have no real spot treatment. If anyone can help, I would greatly appreciate it.

Share this post


Link to post
Share on other sites

Yes sensitive skin is very common after accutane. Maybe you could use tea tree oil diluted in water. Maybe you can use say 2.5 benzoyl peroxide mixed with . Then when your skin gets stronger you can go back and get retin a micro .04% and start from there.

Share this post


Link to post
Share on other sites

Where do I find those products? And are they relatively inexpensive? Right now, I am somewhat desperate for a solution. I am thinking about starting Differin again. I am trying figure out some options. Unfortunately, I have become jaded with new products. And of course, I am spending too much money on all of this stuff. Also, do you think using Benzoyl Peroxide is a bad idea for spot treatment? It seems as if you have quite a bit of knowledge about a lot of the products.

Share this post


Link to post
Share on other sites

No I do not think using benzoyl peroxide is bad to use as spot treatment but it would be much more effective used all over the face. Tea tree oil is usually defined as a "natural alternative to benzoyl peroxide". Some people like it, others say it broke them out. I never used it. Differin is probably the best bet for least irritating retinoids. You could start off with the cream as that is less irritating than the gel, and only apply a DAB. I did not like differin myself but it would probably be a good preventive measure. Perhaps you can try mixing the benzoyl peroxide with some moisturizer. Or you could forget all of the above and start with azelaic acid. That is an anti-inflammatory, antibacterial, and does a little what the retinoids do. It is an all purpose cream/gel. The most common sensation when using this is itching, it goes away though. You don't really get irritated, red, or whatever on it, of course there is always a few that do as with any acne medication. Again just use a little bit. Azelaic acid is also used to treat rosacea and fades red marks and hyperpigmentation, especially combined with tretinoin. Something to google and look into. If you have any questions feel free to PM me. I wrote a long post, goodnight!

Share this post


Link to post
Share on other sites

Thanks for the input. I too had issues with Differin in the past. Before Accutane, I used literally everything there was and Differin made my acne worse in the past. So, I was skeptical when my Derm prescribed it to me. I tried it a month ago (post Accutane) and as aforementioned, I broke out into a huge rash on my forehead. Oddly enough, that was the only place that I had a rash. I can put any product on the rest of my face, just not my forehead. And naturally, that is the same location that I have a small breakout. Not sure why that is. Again, thanks for the input. I will look for Tea Tree Oil.

biggrin.gif

Share this post


Link to post
Share on other sites

That's a good question. I have been off of Accutane for about a year now and my skin is still this sensitive. I wish it would calm down. I'd like to avoid using Accutane again.

Share this post


Link to post
Share on other sites

Hi Mirabella,

I understand I am replying to this years later. I took Accutane in 2012 for a period of 6 months and then i started noticing that I was getting alot of rashes on my face and certain areas of my body from facial/body products that I have been using for for years. It would be eczema/weeping eczema. I suspected that it was the Accutane and so I stopped taking the medication. The rashes went away but my skin was still sensitive. I then started back on Accutane  and then the rashes came back. I went back to my dermatologist and  told him about this and said that I suspect the Accutane has triggered my skin to be extremely sensitive. He was shocked as he had prescribed Accutane to many patients and I was the first patient who experienced this. So, I completely stopped Accutane. My skin was still as sensitive as ever. Before Accutane, my skin was normal and I never got any for of rashes or eczema. After stopping Accutane, I could not use random facial masks, facial washes, moisturizers. My face would swell, become red, itchy and I would get weeping ezcema and rashes. It takes about a week to completely heal.

It has been a struggle to find facial products and go for facials that can agree with my skin. So far, it has been a trial and error process. As I type this, I am recovering from a bad episode of rash due to a facial session (despite them taking into account my sensitivity). There is no fool proof way that what someone else uses will work on our skin. I suppose we would need to try and figure it out. I hope to find a way to replenish and repair the barrier of my skin. Some sensitive skin products dont even work for me.  

At the moment, I use Cetaphil  Gentle Cleanser, Cetaphil Mosturizing Lotion, Heritage Rose Water/ACV (diluted) as a toner, Indeed Labs Hydraluron as a hyaluronic serum/ Cosrx Hyaluronic Acid Power essence, Organic rosehip oil. I find that I am able to agree with masks from Caudalie, but I suggest trying out samples first. Other mask tend to dry my skin out or cause them to breakout in a rash.

I completely understand what you are going though and truly hope that you are able to find something that works for your skin :)

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×